Illinois, 2016

Flash Flood and Hail in Illinois, May 31, 2016

May 31, 2016 · NWS ILX · 3 events in 2 counties and zones

A cold front triggered scattered thunderstorms across central Illinois on May 31st. A few of the storms produced wind gusts of around 60 mph and hail as large as pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered thunderstorms across central Illinois on May 31st. A few of the storms produced wind gusts of around 60 mph and hail as large as pennies. In addition, one cluster of thunderstorms dropped over 2 inches of rain in just 45 minutes in the city of Champaign. Several roads and viaducts were flooded as a result of the excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 8:49 AM CST, 31 minutes earlier.

Area forecast discussion, May 31, 8:49 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
949 AM CDT TUE MAY 31 2016

.UPDATE...
Issued at 948 AM CDT Tue May 31 2016

Remnants of the Missouri MCV located between Springfield and St.
Louis late this morning per water vapor imagery. Cluster of
showers and scattered thunderstorms accompanying it, with some
heavier rains in southeast Morgan County. Earlier storms further
north have produced 1/2 to 1 inch of rain in parts of Woodford and
Marshall Counties. Latest HRRR has been trending to fill in these
two areas with time during the late morning, with some breaks in
the afternoon across the western CWA until convection starts to
increase ahead of the cold front. Have made some updates to the
hourly PoP's to account for the HRRR trends, although the overall
values did not change too much.

Temperatures are going to be rather tricky today with the
convection. 9:30 am observation from Litchfield, under the
MCV/storm cluster, showed temperatures had dropped down to 64
degrees, but some lower 80s are already showing up in the far
eastern CWA, especially south of I-70 where skies have been partly
to mostly sunny. Updated the hourly temperatures and incorporated
the HRRR trends, which shows some decrease for the first couple
hours once the rain starts, then a late rebound across the western
CWA. Areas near the Indiana border least likely to be affected,
and kept afternoon temperatures generally in the 85-87 degree
range.

Updated zones/grids have been sent.

&&

.SHORT TERM...(Today)
ISSUED AT 328 AM CDT Tue May 31 2016

Remnant MCV over south central Missouri will migrate slowly
northeast today and bring our area more cloud cover than what we saw
yesterday along with scattered showers and thunderstorms. Already
seeing some isolated convection developing just to our north with
radar mosaics to our south indicating an area of mostly showers
moving northeast out of Missouri. Forecast soundings today very
similar to what we saw yesterday with 0-6km shear not much more than
20 kts with mixed layer capes up to 1500 j/kg and poor 700-500 mb
lapse rates. The wind profile today once again looking more like the
middle of July, as the steering flow will be around 10 kts,
suggesting any storm that does develop will be slow moving and
capable of producing heavy rainfall in a short period of time, but
very localized in nature. Temperatures may be a degree or two cooler
than what we saw yesterday with the increase in cloud cover, but
forecast soundings indicate that if we experience any significant
breaks in the clouds today, the temperature will have little problem
getting into at least the mid 80s.

.LONG TERM...(Tonight through Monday)
ISSUED AT 328 AM CDT Tue May 31 2016

Still a bit of a summery pattern and warm for the first part
of the week.  Showers/thunderstorm chances increasing with proximity
to approaching boundary from the west as another low digs in over
the Northern Plains and drags a front through the Midwest.
Models have been increasingly consistent with handling the
boundary...but the precip timing with the smaller showers out ahead
of the system tonight remains a bit loose.  Considering current
situation is not necessarily handled well, this evening will be
influenced by mesoscale features, but have left pops highest in the
west with the approach of the sfc trof. Temperatures remain warm
through the forecast.  A few degrees cooler behind the boundary, but
not by much and not for long...as southerly flow at the sfc
reestablishes and sets up WAA briefly going into next weekend. That
being said, Wed high temperatures are going to be partially
dependent on breaks in the clouds and how quickly they can climb
before rain dominates the region. Plenty of warm air lending itself
to moderately unstable air to work with the thunderstorms on Wed/Wed
night...but weak flow pattern aloft will limit the shear available
for severe weather development.

On the other side of the boundary...warm air remains...and a loose
height gradient and weak flow aloft until the next low digs in over
the Northern Rockies. The surface low developing over the Upper
Midwest and into the Great Lakes moving across the country in
concert with another surface low developing over the Gulf Coast.
The upper trof and surface feature dragging through the region
alerting a pattern shift and models will likely remain split between
filling in with precip across ILX... or putting Central Illinois
between the two more favored regions for precip.  Most of Thursday
and Friday remain dry in the forecast until that system encroaches
on the region and pops begin to increase through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 550 AM CDT Tue May 31 2016

Forecast concern this period will be coverage of TSRA as a weak
weather disturbance moves into our area from Missouri later today.
Mainly VFR cigs over the forecast area early this morning with
isolated showers and thunderstorms along and north of I74 with
another band of showers pushing into southwest Illinois. Coverage
today will be similar to what we saw yesterday although with the
upper level disturbance pushing through during peak heating, we
may see better coverage this afternoon but it still appears VCTS
will cover this synoptic setup for today. It appears that we will
see a temporary decrease in coverage this evening before a cold
front starts to approach the area from the west late tonight
bringing a better chance for TSRA to at least PIA and SPI after
06z. Surface winds will not be much of a factor today, unless a
thunderstorm affects a TAF site, otherwise look for a southeast
to south wind to prevail today with speeds of 10 kts or less.
Winds should back more into a southeast direction tonight with
speeds of around 5 kts or less.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...Smith
LONG TERM...HJS
AVIATION...Smith
Hazardous weather outlook, May 31, 4:08 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
508 AM CDT TUE MAY 31 2016

ILZ027>031-036>038-040>043-047>053-011100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
508 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE...ESPECIALLY
THIS AFTERNOON AND TONIGHT. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...THOUGH A FEW STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY BRINGING
A BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY EVENING. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME...HOWEVER...A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061-011100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
508 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR TODAY INTO
THIS EVENING...ESPECIALLY FROM I-57 WEST. SEVERE WEATHER IS NOT
EXPECTED THOUGH A FEW THUNDERSTORMS COULD BE STRONG WITH SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL PUSH ACROSS THE AREA ON WEDNESDAY BRINGING
A BETTER CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO WEDNESDAY NIGHT. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...HOWEVER...A FEW OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TO SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
508 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO EARLY THIS
EVENING. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH
A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL SLOWLY PUSH ACROSS THE AREA LATER WEDNESDAY INTO
WEDNESDAY NIGHT BRINGING A BETTER CHANCE FOR MORE WIDESPREAD
COVERAGE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH EARLY
THURSDAY. INSTABILITY WILL BE MARGINAL AND WIND SHEAR WILL BE
QUITE WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

The radar

The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
May 31, 9:20 AM CST to 9:25 AM CST
Where
Sangamon County, 0.92 mi NNE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.813, -89.645

A large tree branch was blown down in Enos Park.

Hail, Champaign

When
May 31, 3:35 PM CST to 3:40 PM CST
Where
Champaign County, 1 mi S of Champaign
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.105, -88.250

Flash Flood, Champaign

When
May 31, 4:45 PM CST to 6:55 PM CST
Where
Champaign County, 1.85 mi NNE of Rising to 1.09 mi SSW of Staley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.173, -88.312

Numerous roads and viaducts in the cities of Champaign and Urbana were closed due to heavy rain. Observers reported more than 2.00 inches of rain in less than 45 minutes, resulting in the rapid onset of flash flooding. The flooded roads were reopened by late evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637289, 637288, 639208.